You don't need a television commercial to tell you that depression hurts. A seemingly infinite variety of medications can supposedly help, provided that you are willing to deal with the long list of side effects. While commercials rarely mention sexual dysfunction as a possible side effect of antidepressant medication, relief from despair often comes with a price. Antidepressants that help users regain their zest for life can also inhibit sexual desire. Common antidepressants, such as Ananfranil, Prozac, Zoloft, Paxil, Effexor and Celexa, have been associated with sexual dysfunction. Fortunately, there are a number of ways to mitigate the situation.
Video of the Day
Reduce the dosage of your medication. A reduction of 10 mg a day may alleviate sexual dysfunction, while still effectively treating depression, according to HealthyPlace.com.
Take your drugs after having sex. For example, if you normally have sex in the evening, wait until after sex to take your drugs. Splitting up your dosage throughout the day is another option.
Take a two-day drug holiday. An article published in the "American Journal of Psychiatry" discussed a study performed at the department of psychiatry at Harvard Medical School where 30 subjects were told to stop taking their antidepressant medication after their Thursday morning dose and resume their regular dosage Sunday at noon. Some of the patients reported significant improvement in their sexual functioning with no significant increase in depression.
Take an antidote drug. Symmetrel, Buspar and Wellbutrin, for example, may effectively counteract the sexual side effects of some antidepressants. An article published in the "Journal of the American Medical Association" in July 2008 indicates that Viagra may effectively counteract the sexual side effects of antidepressants.
Take gingko biloba extract. Studies performed at the University of Califomia at San Francisco and at New York Hospital-Cornell Medical Center in 1998 found that gingko biloba was 84-percent effective in treating antidepressant-induced sexual dysfunction, which was caused by selective serotonin reuptake inhibitors, otherwise known as SSRIs.